Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 39, NWS Melbourne, FL

May 4, 1995Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 4, 1995, 5:33 PM EDT for Lake County, Florida. It was in force for 57 min.

The area

The counties it named.

The facts

Issued
May 4, 1995, 5:33 PM EDT (21:33 UTC)
Expired
May 4, 1995, 6:30 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1995-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1995-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 042133
SVRMLB
FLC069-042230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
533 PM EDT THU MAY 4 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SOUTHERN LAKE COUNTY
 
AT 530 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM MOVING INTO SOUTHERN LAKE COUNTY NEAR BAY LAKE. THE STORM
WAS MOVING EAST AND WILL REACH GROVELAND AND CLERMONT WITHIN THE NEXT
HALF HOUR. PERSONS IN THESE AREAS SHOULD TAKE COVER. PERSONS
IN WESTERN ORANGE AND OSCEOLA COUNTIES SHOULD ALSO BE PREPARED FOR
THE POSSIBILITY OF SEVERE STORMS DURING THE NEXT HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONdG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:23 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 4, 2:23 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
201 PM EDT THU MAY 4 1995

SHOW IS BEGINNING AS LATEST (15Z) CAPE SOUNDING SHOWING LOTS OF POSI
AREA ABOVE CAP AND STORMS ARE STARTING AS SEEN ON 88D/LDAR/LPATS FROM
LK CYPRESS DOWN TO LK OKEE. REVIEWING MODELS SHOW THAT SOME SUPPORT
WILL ENHANCE ACTIVITY SPECIALLY LATER THIS EVENING SO WILL KEEP POPS
(20%) IN THROUGH THE NIGHTIME PERIODS. BEST SUPPORT SHOULD MOVE
THROUGH BY TOMMOROW MORNING BUT WILL KEEP POPS IN OVER C/S SECTIONS AS
BEST MSTR AND CONVG SHOULD BE IN THAT AREA.

@1...VOLUSIA
@2...LAKE ORANGE SEMINOLE OSCEOLA
@3...BREVARD INDIAN RIVER OKEECHOBEE ST LUCIE MARTIN

MCO 68/90/68/88 2210
DAB 67/88/64/82 2100
MLB 71/89/67/84 2200

SJH

In the hours before

Special weather statement, May 4, 11:44 AM EDT, 5 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-041730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT THU MAY 4 1995

...EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK...

LATE THIS MORNING WEATHER BALLOON SOUNDINGS AND SATELLITE IMAGERY
INDICATED THAT THE ATMOSPHERE OVER FLORIDA HAS BECOME POTENTIALLY
QUITE UNSTABLE. IN ADDITION THE DATA INDICATED THAT A WARM LAYER OF
AIR ABOUT 2 MILES ABOVE THE GROUND WAS IN PLACE. THIS LAYER OF WARM
AIR WILL ACT TO SUPRESS THUNDERSTORM DEVELOPMENT FROM BECOMING
WIDESPREAD ACROSS THE REGION TODAY. HOWEVER THUNDERSTORMS WHICH BREAK
THROUGH THE LAYER OF WARM AIR WILL HAVE THE POTENTIAL TO BECOME QUITE
STRONG. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE OVER THE
SOUTHERN SECTIONS OF EAST CENTRAL FLORIDA ALONG THE SEA BREEZE FRONT.

ANY THUNDERSTORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
FLORIDAS NUMBER ONE WEATHER KILLER - LIGHTNING! IN ADDITION...STRONG^
WINDS AND HAIL WILL BE POSSIBLE. MOVE INDOORS IF SKIES DARKEN AND YOU
HEAR THUNDER. DUE TO SLOW STORM MOVEMENT...PERIODS OF HEAVY RAIN WILL
BE POSSIBLE.

HODANISH

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.